Thunderstorm Wind, Washington
- When
- November 5, 4:20 PM CST
- Where
- Washington County, 4 mi S of Barnes
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.662, -96.870
A few strong thunderstorm developed over north central Kansas along a cold front during the afternoon hours. The storms produced several reports of low end severe hail and with one report of 60 mph winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A few strong thunderstorm developed over north central Kansas along a cold front during the afternoon hours. The storms produced several reports of low end severe hail and with one report of 60 mph winds. No significant damage was reported during the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Nov 5, 1:19 PM CST, 3 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 119 PM CST WED NOV 5 2008 .DISCUSSION... SYNOPSIS...12Z UPPR AIR ANLYS INDCD POWERFUL UPPR LVL SYSTEM DIVING THRU UT AND CO ASSOCIATED WITH A 100 M H5 HEIGHT FALLS AT KDNR AND A 125 KT H3 JET ON THE BACKSIDE OF THE SYSTEM. MODIFIED GULF MOISTURE CONTD TO STREAM NWD INTO THE CNTRL PLAINS WITH A +12 C DEWPOINT AS FAR NWD AT KAMA. 18Z SFC ANLYS INDCD LO PRES OVR SE SD WITH CDFNT THRU CNTRL NEB INTO CNTRL KS. DRYLINE EXTNDD FM CDFNT ARND KSLN SWD INTO CNTRL OK. FORECAST...MAIN FORECAST CONCERN OVR THE FIRST 12 HOURS WL BE SVR WX. FORECAST REASONING HAS CHANGED LITTLE TODAY. POTENT UPPR LVL SYSTEM IS PROGGED TO MOV INTO KS/NEB THIS EVNG AND CLOSE OFF. STG SRLY LO LVL FLOW AHEAD OF THE SYSTEM WILL CONT INTO THE EVNG HOURS AND WL MAKE LAST MINUTE CALL IF CONT THE WND ADVRY THRU 6 PM OR NOT. NEVERTHELESS...EXPECT BRZY/WNDY CONDS THRU THE EVNG. TWO AREAS WL BE MONITORED FOR TSRA DVLPMNT THRU THE AFTN/EVNG. FIRST WE SHOULD SEE TSRA DVLP ALNG THE CDFNT FM ERN NEB TO CNTRL KS. GIVEN THE LINEAR FORCING ASSOCIATED WITH THE FNT AND THE ORIENTATION OF THE SHEAR VECTOR ALNG THE FNT...WHLD EXPECT A SQUALL LINE TO QUICKLY DVLP. 12Z TOP RAOB INDCD STEEP MID LVL LAPSE RATES ABOVE THE EML AND THUS SCT MARGINALLY SVR HAIL WL BE POSSIBLE WITH THIS ACTIVITY ALNG WITH STG WNDS GIVEN THE ENVIRONMENTAL LO LVL WND ASSOCIATED WITH THE SYSTEM. OTHER AREA OF POSSIBLE DEVELOPMENT WILL BE OVER SOUTH CENTRAL KS AND NRN OK. HERE THE ORIENTATION OF THE SHEAR WITH THE SFC FORCING WL ALLOW FOR A DISCRETE SUPERCELL OR TWO DURING THE LATE AFTN AND EVNG. THE QUESTION HERE WILL BE WILL THAT ACTIVITY TO BE ABLE TO MAKE IT INTO OUR SRN CWA BEFORE THE SQUALL LINE OVERTAKES IT? THIS WILL CONT TO BE MONITORED THRU THE AFTN...BUT MAIN ACTIVITY SHLD STAY TO THE SOUTH OF OUR FA. IF THIS ACTIVITY WERE ABLE TO MAKE IT INTO OUR SRN CWA...THERE WOULD BE AN ISOLATED TORNADO THREAT. OTHERWISE THE MAIN THREAT FOR US SHLD BE LARGE HAIL AND SOME WIND WITH THE CONVECTIVE LINE. THE MAIN LINE OF ACTIVITY SHLD START TO PUSH E OF THE FA AFTER MIDNIGHT AND WL END POPS FM W TO E AT THAT TIME. MID LVL CIRCULATION IS THEN EXPECTED TO SLOWLY MOV EWD ACRS THE CNTRL AND NRN PLAINS. ATTM IT APPEARS THAT MOST OF THE SHOWER ACTIVITY WL REMAIN TO THE NORTH OF THE FA. SOME OF THIS MIGHT AFFECT NE KS ON FRI THOUGH AS SYSTEM STARTS TO SHIFT A LITTLE FARTHER SEWD INTO SRN IA. OTHERWISE WE ARE JUST EXPECTING MUCH COLDER TEMPERATURES THROUGH THE REST OF THE WEEK WITH COLD NW FLOW. MAY BE CLOSE TO WND ADVRY CRITERIA OVR N-CNTRL KS ON THUR AS SFC LOWS CONTS TO DEEPEN AND PRES GRADIENT INCREASES...BUT GIVEN THE FIRST PERIOD CONCERNS WL HOLD OFF ON ANY SECOND PERIOD ADVRY. EXTENDED...NEXT CONCERN WL BE SYSTEM DROPPING INTO THE CNTRL PLAINS FM SUN INTO TUES. MODELS DIFF ON THE LATITUDE OF THIS SYSTEM AND ASSOCIATED PRECIP. WL PREFER A BLEND OF THE EC/GFS ATTM WHICH WLD TARGET OUR CNTRL AND SRN CWA WITH THE HIGHEST POPS. WL CONT TO MENTION A MIX OF RA/SN ON MON NIGHT AS SOUNDINGS GET CLOSE TO COOLING OFF THE LOWEST LEVELS FOR A POSSIBLE SN SOUNDING. OTHERWISE WLD EXPECT MOST OF THE PRECIP TO BE SHOWERS. WL DRY THINGS OUT STARTING ON TUE NIGHT...BUT COOL TMPS LOOK TO CONT THRU THE END OF THE PERIOD. && .AVIATION... MAIN ISSUE FOR THIS SET OF TAFS IS THE PASSAGE OF THE STRONG COLD FRONT AND ASSOCIATED CONVECTION. THOUGHTS ARE TO BRING COLD FRONT THROUGH AFTER 00 UTC WITH CONVECTION ALONG AND JUST BEHIND FRONT. LEFT MVFR CONDITIONS WITH FRONTAL PASSAGE BUT COULD SEE BRIEF IFR IN THUNDERSTORM BUT AM UNSURE OF EXACT TIMING. && .TOP WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 PM WEDNESDAY FOR KSZ008-KSZ009-KSZ010- KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-KSZ034- KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056- KSZ058-KSZ059. && BOUSTEAD/HARDING
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 138 PM CST WED NOV 5 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-061945- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 138 PM CST WED NOV 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING FOR MOST OF THE OUTLOOK AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON ALONG A COLD FRONT OVER AREAS OF NORTH CENTRAL KANSAS. THESE THUNDERSTORMS ARE EXPECTED TO QUICKLY FORM INTO A LINE AND MOVE TO THE EAST NORTHEAST AT SPEEDS OF 40 MPH OR GREATER. THIS LINE OF STORMS WILL SWEEP THROUGH NORTHEAST AND EAST CENTRAL KANSAS THROUGH THE LATE AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH THIS ACTIVITY. OTHER THUNDERSTORMS MAY DEVELOP OVER SOUTH CENTRAL KANSAS BY LATE AFTERNOON. THESE THUNDERSTORMS WILL ALSO MOVE TO THE NORTHEAST AT SPEEDS GREATER THAN 40 MPH. DUE TO A MORE FAVORABLE SHEAR ENVIRONMENT...SOME OF THIS ACTIVITY WILL LIKELY BE SUPERCELLS. ISOLATED TORNADOES...LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THESE THUNDERSTORMS. THIS IS MOST LIKELY TO AFFECT AN AREA TO THE SOUTH OF A LINE FROM EMPORIA TO LAWRENCE. THE SEVERE WEATHER THREAT SHOULD END ACROSS THE OUTLOOK AREA GENERALLY BEFORE MIDNIGHT. A WIND ADVISORY REMAINS IN EFFECT UNTIL 6PM TODAY. STRONG SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS AROUND 40 MPH ARE POSSIBLE BEFORE THE COLD FRONT MOVES INTO THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG WEST TO NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH ARE LIKELY OVER NORTH CENTRAL KANSAS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS ALL OF THE OUTLOOK AREA THIS AFTERNOON AND EVENING...BUT WILL BE LIKELY ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE. BOUSTEAD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 400 PM CST WED NOV 5 2008 KSZ009-010-021-022-052230- CLAY-MARSHALL-RILEY-WASHINGTON- 400 PM CST WED NOV 5 2008 ...SIGNIFICANT WEATHER ALERT FOR WASHINGTON...MARSHALL...CLAY AND RILEY COUNTIES... THROUGH 430 PM CST...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 55 MPH ACROSS PORTIONS OF WASHINGTON...MARSHALL...CLAY AND RILEY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS IN EXCESS OF 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE RANDOLPH... GREENLEAF...BARNES...WATERVILLE AND BLUE RAPIDS. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The Topeka radar (KTWX), 92 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter sized hail fell and winds of at least 50 mph were reported.
Nickle sized hail fell. Forty to fifty mph winds were also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, November 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138212, 138220, 138215, 138219, 138217, 138218, 138221.